Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 93, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 11:02 PM CDT for Cooper County, Howard County, Saline County, Missouri. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 11:02 PM CDT (04:02 UTC)
- Expired
- May 7, 2002, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Cooper County, MO, Howard County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 11:17 PM CDT | Hail 1 | Boonville, MO | |
| May 6, 11:22 PM CDT | Hail 0.88 | Boonville, MO | |
| May 6, 11:56 PM CDT | Hail 1 | Boonville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 070402 SVRMCI MOC053-089-195-070500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1102 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL MISSOURI HOWARD COUNTY IN CENTRAL MISSOURI NORTHERN COOPER COUNTY IN CENTRAL MISSOURI * UNTIL MIDNIGHT CDT * AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SWEET SPRINGS TO BOONVILLE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... OVERTON...NEW FRANKLIN...NAPTON BY 1110 PM CDT. ESTILL...ARROW ROCK BY 1115 PM CDT. MARSHALL BY 1120 PM CDT. LISBON BY 1125 PM CDT. FAYETTE BY 1130 PM CDT. SLATER...GLASGOW...GILLIAM BY 1140 PM CDT. THE TOWN OF FRANKLIN IS ALSO IN THE PATH OF THESE STORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 7 hours 17 minutes earlier.
Area forecast discussion, May 6, 3:45 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT MON MAY 6 2002 MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF I-70 BY DAYBREAK. CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5 INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD. CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN TUESDAY NIGHT IF BOUNDARY STILL IN CWA. UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH THREAT OF SEVERE. TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO WITH THE SLIGHTLY WARMER FWC GUIDANCE. IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY MORNING MODELS. .EAX MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025- 028>033-037>040-043>046-053-054 KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105 DB 645 AM... HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, May 6, 9:59 PM CDT, 1 hour 3 minutes before
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054- 070900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 959 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY... CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND WARRENSBURG.
Local storm report, May 6, 10:07 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 5 W BROOKFIELD MO .75 INCH HAIL
05/06/02 LINN REPORTED BY FIRE AND
RESCUE.Local storm report, May 6, 10:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM TONGANOXIE KS .75 INCH HAIL
05/06/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.
1045 PM TONGANOXIE KS 60 MPH TSTM GUST
05/06/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 6, 10:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM 7 SE ODESSA MO .75 INCH HAIL
05/06/02 LAFAYETTE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 49 min |
| May 6, 10:20 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 55 min |
| May 6, 10:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 60 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| May 6, 11:31 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 59 min |
| May 6, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 41 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 63 min |
| May 7, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 62 min |
| May 7, 12:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 60 min |
| May 7, 12:24 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 96 min |
| May 7, 12:57 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 63 min |
| May 7, 1:04 AM CDT | Flash Flood Warning | EAX | Saline | 4 hr |
| May 7, 1:13 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 62 min |
| May 7, 1:16 AM CDT | Flash Flood Warning | EAX | Cooper | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.